New to Apixaban, changing from Warfarin. - Anticoagulation UK

Anticoagulation UK
2,786 members1,028 posts

New to Apixaban, changing from Warfarin.

Sha969
Sha969
22 Replies

Hi everyone. Ive just had 6 months on Warfarin for a CVST (blood clot in my brain) following brain surgery, sadly the clot hasn't gone yet and I've also been diagnosed recently with Afib, so it seems I will be on anti coag treatment long term, possibly for life. My question is, has anyone experienced significant nausea with Apixaban? I didn't have any problems on Warfarin, expect unstable INR's, but I'm feeling really sick on and off during most days. Would be grateful in anyone could share their experiences. Thank you :)

22 Replies
oldestnewest
Tofino5

I was on warfarin 10 1/2 years, changed to apixiban for almost 2 years, with no side effects.

1 like
Reply
Sha969
Sha969
in reply to Tofino5

Thanks for the reply 😀

Reply
nossib
nossib
in reply to Tofino5

Yourbeing on warfarin for over ten years then changing gives me hope that I may be able to change after 5 years of being on warfarin. I so weary of the unstable INRs and having to avoid the vit k veges , etc.

I worry though how one knows what's happening if have no INR checks. How do these new ones work ...how do they know if you have gone too high or too low to be able to increase/ regulte the dosage like warfarin.

1 like
Reply
Sha969
Sha969
in reply to nossib

Since I’ve changed over in the last week that exact question has been on my mind. I was so unstable on Warfarin and I am querying, as you are, how they can be confident that the newer drugs are working effectively?

1 like
Reply
Tofino5
Tofino5
in reply to nossib

This is my understanding of the difference between how warfarin and apixiban work. I'm a patient, not a medical professional -

Warfarin "thins" the blood all the time, every minute of the day. Apixiban works on a difference part of the clotting cascade, so it is inactive all the time, until something happens, like an injury or a clot starts to form. Then it kicks into action.

Like you, it was a little unsettling to me to not know a blood level, but it's just unnecessary.

1 like
Reply
nossib
nossib
in reply to Tofino5

Thank you Tofino5 for responding. I will discuss again with my pulmonologist but although I get fed up with the testing, unstable INRs and the watching what I eat ( in fact I admit, I am foolish in regard to not being consistent with this) I still like the security of knowing my clotting status....I've just lost confidence in a lot of things .

Having a PE and the seriousness of it certainly does traumatise us .

1 like
Reply
Tofino5
Tofino5
in reply to nossib

It is understandable, it’s difficult to have to monitor so many things. I wish you well.

Reply
moo196
moo196
in reply to nossib

Dose the diet, don't diet the dose. Discuss with your health care team.

1 like
Reply
moo196

Morning, I too had a cvst (in 2014). You're only the second person I've met having suffered the same.

I stuck with the tried and tested warfarin so can't really comment on the actual question. What made you change to the apixaban? I discussed this with my consultant and we decided against it....

1 like
Reply
Sha969
Sha969
in reply to moo196

Why did you develop your CVST? There doesn’t seem to be many of us that suffer with this.

I have done 6 months on Warfarin and was really unstable all of the time, my INR’s were all over the place. So, my haematology consultant suggested I could change and he was confident it would be ok. I’ve also got AFib so need anti coagulation treatment for that too.

I’ve had an awful year but onwards and upwards 😀

1 like
Reply
motorbike
motorbike
in reply to Sha969

I’ve never seen a haematologist. I had PEMass and DVT . I was just put on Apixaban for life .

Reply
Pontlottyn

Been on Apixaban for a year now and only problem is muscle aches in shoulders and arms. No nausia, fortunately. The current alternative is riverixaban and that gave me severe haematoma on both legs, I lasted for several months before complaining. Warfarin is no longer the normal medication - I would persevere with Apixaban.

1 like
Reply
Sha969
Sha969
in reply to Pontlottyn

Thanks for the advice, I am going to persevere and hope it’s not related or just passes of it own accord.

Reply
Tofino5
Tofino5
in reply to Pontlottyn

So sorry to hear you are having more pain. Does your doctor say the new aches are related to the apixiban? You've been on it a year, so obviously it's not temporary while your body adjusts.

My APS specialist won't prescribe riveroxiban for APS as it's dosed once per day, apixiban is dosed twice per day.

Reply
blmbmj
blmbmj
in reply to Pontlottyn

The joint weakness and aching (especially shoulders) is what made my doctor take me off Eliquis. It was debilitating.

Reply
motorbike

Hi My muscles ache so much I could cry . As you know can not take ibuprofen Volteral or Naproxen . Just take Paracetamol . Awful

Reply
Catgirl1976

I'm sorry to hear that happened to you. I had blood clots in my lungs back in 2017 but I am back in extra full form now.

I take rivaroxaban and find it no problem.

Reply
Sha969
Sha969
in reply to Catgirl1976

Glad you’re feeling better now and thank you for your reply. X

Reply
moo196

Ok, a little more time now. I took warfarin for 2 years after my cvst. In my case there was no underlying cause found. Sometimes there are no reasons why you get sick.

Cvst is about one in 5 million people... Hence little is known and hence fewer people you find with it.

I discussed with my consultant about using newer anti coagulation meds but given all of the things I'd been through (dementia, brain damage, relationship break down etc etc) and the lack of research on the efficacy of apixaban and newer medication on this type of blood clot we decided to stick with the warfarin. We were particularly concerned about the possibility of a bleed on the brain and the fact that newer medications do not have any antidote in case of any emergency eg bike accident, kitchen accident etc. I was happy enough with this. Obviously we all have to make informed decisions.

I took warfarin for two years and the blood clot has shrunk as much as it is going to and now the blood is flowing a slightly different way. The remaining clot should (everything crossed) stay put. Nothing else we can do about it and the danger of staying on warfarin outweigh any further benefits.

Do send me a private message if you want to discuss it further or just swap stories. 🙏

Reply
makorocs

I'm still on warfarin after 3 years and never had any problems.

Reply
makorocs

I had heart operation now I'm on warfarin, Cardioaspirin and a pill for cholesterol. Am doing fine. It's now 3 years. My INR and PT is always right.

Reply
Ckx83

In the first two weeks apixaban gave me quite a bit of nausea which then slowly went away. But your nausea might be also a side effect of the CVST so you might want to get it checked if it doesn't improve.

Reply

You may also like...